Alert archive / Tennessee / Tornado Warnings in 2024

Tornado Warning 42, NWS Nashville, TN

September 24, 2024Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this tornado warning at Sep 24, 2024, 4:58 PM CDT for Overton County, Pickett County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2024, 4:58 PM CDT (21:58 UTC)
Expired
Sep 24, 2024, 5:18 PM CDT
In force
20 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 119 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 12:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-101 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

662 
WFUS54 KOHX 242158
TOROHX
TNC133-137-242230-
/O.NEW.KOHX.TO.W.0042.240924T2158Z-240924T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
458 PM CDT Tue Sep 24 2024

The National Weather Service in Nashville has issued a

* Tornado Warning for...
  Northeastern Overton County in Middle Tennessee...
  Western Pickett County in Middle Tennessee...

* Until 530 PM CDT.

* At 458 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Livingston, moving northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Overton and western Pickett Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3644 8513 3642 8538 3651 8538 3651 8537
      3653 8531 3652 8530 3653 8530 3653 8529
      3654 8528 3658 8513
TIME...MOT...LOC 2158Z 244DEG 18KT 3647 8533 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Mueller
1 follow-up statement
703 
WWUS54 KOHX 242218
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
518 PM CDT Tue Sep 24 2024

TNC133-137-242227-
/O.CAN.KOHX.TO.W.0042.000000T0000Z-240924T2230Z/
Overton TN-Pickett TN-
518 PM CDT Tue Sep 24 2024

...THE TORNADO WARNING FOR NORTHEASTERN OVERTON AND WESTERN PICKETT
COUNTIES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.  

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
Middle Tennessee.

&&

LAT...LON 3644 8513 3642 8538 3651 8538 3651 8537
      3653 8531 3652 8530 3653 8530 3653 8529
      3654 8528 3658 8513
TIME...MOT...LOC 2216Z 244DEG 18KT 3651 8522 

$$

Mueller

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Sep 24, 12:38 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 24, 12:38 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1238 PM CDT Tue Sep 24 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 1114 AM CDT Tue Sep 24 2024

After parts of the area had morning showers and a few storms,
much of Middle Tennessee was experiencing a midday break. We do
expect showers and storms will build up again through the
afternoon and we continue to be under a marginal to slight risk
(level 1 to 2 out of 5) for severe storms with gusty winds.

Variably cloudy skies will allow for periods of sunshine and
heating into the 80s this afternoon. 1500-2000 J/kg ML cape still
looks on target today. The biggest differences from previous days
will be more forcing and much more shear. A couple of impulses
will precede an approaching surface front. Also, shear will
strengthen with 40KT deep layer shear and 500mb winds reaching
50KT. These factors will boost storm coverage and potential for
embedded damaging wind gusts. The tornado risk is very low, but
not zero.

Short range models seem to depict the general scenario well,
although exact timing and placement of main bands may be off.
Generally, bands of showers and storms will fire up this
afternoon with the main focus over our northwest counties starting just
after lunchtime. Then the focus will shift to Nashville Metro
southwest to Lawrenceburg area mainly 2 PM to 8 PM, then gradually
shifting east of I-65 into the evening from 6 PM to midnight.

The front moving in today will stall out tonight and Wednesday as
an upper level low pressure system cuts off just to our west.
This will keep showers and a few storms scattered across the area
tonight through Wednesday. The extra clouds and scattered rain
will limit Wednesday's temps to the 70s for most areas. As shower
activity lessens in the nighttime hours, some partial clearing and
patchy fog will form.

&&

.LONG TERM...
(Wednesday Night through next Tuesday)
Issued at 1114 AM CDT Tue Sep 24 2024

Confidence continues to increase for soaking rainfall late this
week as the remnants of tropical system Helene impact the region.
The center of Helene is expected to move onshore Thursday evening
along the Florida Gulf Coast as a major hurricane. By that time,
heavy rain and gusty winds will have spread well north of the
center as the tropical moisture begins to interact with the
cutoff upper level low just to our west. The best time for
widespread and possibly heavy rainfall will be Thursday afternoon
through Friday morning. Although the heaviest rain with Helene is
expected to our east, Middle Tennessee is still in line for 2 to 3
inches of rain Thursday afternoon into Friday morning based on
the latest WPC QPF. The higher end amounts are expected over the
Plateau. Additional showers outside that time period could push
the late week event totals toward 4 or 5 inches. However, if the
track is farther east or the main swath of rain moves through
quickly, event totals could be lower. Model statistics give us at
least 80 percent chance for more than 1 inch late this week, so
we should be excited for some drought relief.

After the main swatch moves through by Friday afternoon, we will
have on and off scattered showers through the rest of the weekend.

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Tue Sep 24 2024

Thunderstorms are starting to develop across western Middle TN,
moving east. Storm chances will remain in the forecast through at
least 00Z, if not longer. Tempos are in at each terminal for best
timing of impact. Gusty winds will be the primary hazard today
with any stronger storms with heavy rainfall restricting vis upon
impact. MVFR to IFR level cloud deck will move in with the cold
front tonight that will impact all terminals. Some additional
shower activity will occur at CSV and SRB overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      67  80  64  78 /  50  40  60  90
Clarksville    63  79  60  78 /  40  30  30  80
Crossville     61  72  58  70 /  90  80  90 100
Columbia       65  78  60  75 /  60  40  50  90
Cookeville     63  74  60  72 /  80  60  70 100
Jamestown      63  73  59  71 /  80  80  80 100
Lawrenceburg   64  76  60  74 /  70  50  60  90
Murfreesboro   66  79  61  76 /  60  50  60 100
Waverly        62  78  59  77 /  40  30  30  80

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Baggett

In the hours before

Local storm report, Sep 24, 4:14 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
414 PM CDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     2 NNW Lafayette         36.55N 86.04W
09/24/2024                   Macon              TN   911 Call Center

            Trees down in the Lafayette area.

&&
Local storm report, Sep 24, 4:15 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
415 PM CDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     1 N Red Boiling Spring  36.55N 85.85W
09/24/2024                   Macon              TN   911 Call Center

            Trees down in the Red Boiling Springs area.

&&
Local storm report, Sep 24, 4:38 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
438 PM CDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Hail             Bethpage                36.49N 86.31W
09/24/2024  M1.00 Inch       Sumner             TN   Emergency Mngr

            Delayed report.

&&

RRH
Local storm report, Sep 24, 4:52 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
452 PM CDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     Lightning        1 SSW Belle Meade       36.08N 86.87W
09/24/2024                   Davidson           TN   911 Call Center

            Lightning struck a house on Belle Meade Blvd
            causing a fire.

&&
Local storm report, Sep 24, 4:53 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
453 PM CDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     9 W Gainesboro          36.35N 85.81W
09/24/2024                   Jackson            TN   Emergency Mngr

            A few trees down in the Gladdice area.

&&

RRH
Local storm report, Sep 24, 4:55 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
455 PM CDT Tue Sep 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Lightning        2 WSW Belle Meade       36.09N 86.89W
09/24/2024                   Davidson           TN   911 Call Center

            Lightning struck a house on Miles Ct causing
            a fire.

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 12:57 PM CDTSpecial Weather StatementOHXMontgomery33 min
Sep 24, 1:21 PM CDTSpecial Weather StatementOHXRobertson24 min
Sep 24, 1:24 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson, Sumner36 min
Sep 24, 1:29 PM CDTSpecial Weather StatementOHXCheatham31 min
Sep 24, 1:33 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner42 min
Sep 24, 1:43 PM CDTSpecial Weather StatementOHXCheatham, Dickson32 min
Sep 24, 1:47 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson43 min
Sep 24, 1:57 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner33 min
Sep 24, 2:24 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner36 min
Sep 24, 2:39 PM CDTSpecial Weather StatementOHXDavidson36 min
Sep 24, 2:43 PM CDTSpecial Weather StatementOHXWilliamson32 min
Sep 24, 2:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Williamson, Wilson44 min
Sep 24, 2:55 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon35 min
Sep 24, 3:03 PM CDTSpecial Weather StatementOHXMaury27 min
Sep 24, 3:19 PM CDTSpecial Weather StatementOHXWilson26 min
Sep 24, 3:27 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Pickett33 min
Sep 24, 3:33 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson42 min
Sep 24, 3:41 PM CDTSpecial Weather StatementOHXDavidson34 min
Sep 24, 4:03 PM CDTSevere Thunderstorm WarningOHXJackson, Smith42 min
Sep 24, 4:34 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam41 min
Sep 24, 5:09 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett36 min
Sep 24, 5:26 PM CDTSpecial Weather StatementOHXRobertson34 min
Sep 24, 5:55 PM CDTSpecial Weather StatementOHXRobertson35 min
Sep 24, 6:24 PM CDTSpecial Weather StatementOHXSumner36 min
Sep 24, 6:45 PM CDTSpecial Weather StatementOHXCheatham, Dickson30 min

Nearby

Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.